Kansas, 2014Hail and Damaging Winds in Kansas, September 9, 2014
September 9, 2014 · NWS ICT · 10 events in 3 counties and zones
An elongated low pressure moved into the plains on the afternoon of September 9th, 2014. This low pressure and warm moist air pushing into northern Kansas and southern Nebraska led to the development of severe storms across portions of north and Central Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An elongated low pressure moved into the plains on the afternoon of September 9th, 2014. This low pressure and warm moist air pushing into northern Kansas and southern Nebraska led to the development of severe storms across portions of north and Central Kansas. The storms produced large hail and some reports of damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 9, 2:18 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Sep 9, 2:18 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
318 PM CDT TUE SEP 9 2014
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 314 PM CDT TUE SEP 9 2014
EXPECTING STORMS TO INITIATE ALONG SURFACE FRONT OVER NORTH CENTRAL
AND NORTHWEST KANSAS WHERE LOW LEVEL CONVERGENCE WILL BE MAXIMIZED
FOR LATE THIS AFTERNOON/EVENING. THE STORMS WILL MOVE EASTWARD AND
REACH CENTRAL KANSAS BY THIS EVENING...AND SHOULD MOVE SOUTHWARD
TONIGHT DUE TO DECENT COLD POOL GENERATION FROM HIGH BASED STORMS.
SEVERE WEATHER IS POSSIBLE OVER CENTRAL KANSAS GIVEN STRONGER SHEAR
ALOFT...ESPECIALLY THROUGH THE LATE EVENING HOURS. THE COLD FRONT
WILL CONTINUE TO SURGE SOUTHWARD ACROSS THE AREA ON WEDNESDAY WITH
COOLER TEMPERATURES AND LINGERING RAIN SHOWERS. COULD BE A SMALL
WINDOW FOR STORMS TO RE-DEVELOP WEDNESDAY AFTERNOON OVER FAR
SOUTHEAST KANSAS BEFORE THE FRONT SHIFTS SOUTHWARD INTO OKLAHOMA.
OTHERWISE DRIER COOLER AIR WILL OVERSPREAD THE REGION ON THURSDAY
WITH BELOW NORMAL TEMPERATURES EXPECTED FOR KANSAS.
MEANWHILE...THE NEXT UPPER LEVEL WAVE CURRENTLY DIVING SOUTHWARD
ACROSS WESTERN CANADA WILL BRING ANOTHER STRONGER PUSH OF COLDER AIR
SOUTHWARD INTO KANSAS ON FRIDAY. RAIN SHOWERS WILL DEVELOP OVER
WESTERN KANSAS AHEAD OF THIS WAVE ON THURSDAY NIGHT AND MIGRATE
EASTWARD INTO CENTRAL KANSAS ON FRIDAY. THE COMBINATION OF CLOUDS
AND RAIN SHOWERS WILL RESULT IN WELL BELOW NORMAL TEMPERATURES FOR
FRIDAY.
.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 314 PM CDT TUE SEP 9 2014
A COOL MORNING WILL BE ON TAP FOR SATURDAY AS CANADIAN HIGH PRESSURE
WILL BE CENTERED OVER THE CENTRAL PLAINS. MODELS DIFFER ON THE
EVOLUTION OF THE NEXT WEATHER SYSTEM FOR SUNDAY NIGHT/MONDAY WITH
GFS MODEL SUGGESTING A DEEPER/STRONGER SYSTEM AND BETTER CHANCES OF
PRECIPITATION COMPARED TO ECMWF MODEL. WE WILL MAINTAIN RAIN CHANCES
FOR SUNDAY NIGHT INTO MONDAY WITH TEMPERATURES A BIT BELOW NORMAL.
JAKUB
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1245 PM CDT TUE SEP 9 2014
A WARM AND BREEZY AFTERNOON WILL BE THE PREDOMINATE TAF CONCERN FOR
THE FIRST 6 HOURS AS SOUTH WINDS COULD GUST AS HIGH AS 30 KTS IN
SOME LOCATIONS.
ATTENTION WILL QUICKLY TURN TO CONVECTIVE CHANCES EARLY THIS EVENING
ACROSS CENTRAL KS...AS CONVECTION DEVELOPS ACROSS THE HIGH PLAINS
ALONG A SOUTHEASTWARD SAGGING COLD FRONTAL BOUNDARY. SOME OF THIS
CONVECTION MAY MOVE INTO KRSL/KSLN FOR THE EVENING HOURS...SO WILL
GO WITH A VCTS FOR KRSL AND KSLN TAF SITE BY AROUND 00Z/WED. SOME
QUESTION ON HOW WIDESPREAD THE CONVECTION WILL BE...SO WILL NOT GO
WITH A TEMPO GROUP JUST YET FOR KRSL. I COULD SEE A TEMPO GROUP
ADDED WITH LATER TAF UPDATES FOR PORTIONS OF CENTRAL KS.
EXPECT THE FRONT AND CONVECTION TO SAG SOUTH-SOUTHEAST...WITH
CONVECTION OFF OF THE HIGH PLAINS OR ALONG THE FRONT DROPPING SOUTH
AND EAST INTO THE KHUT TAF SITE AS WELL. SO HAVE ENOUGH CONFIDENCE
IN THIS SOUTHWARD PROGRESSION TO ADD A VCTS FOR KHUT AFTER 02Z AS
WELL.
NOT COMPLETELY SURE THIS CONVECTION WILL DROP SOUTH INTO THE KICT
VICINITY..UNLESS A COLD POOL CAN DEVELOP WITH THIS CONVECTION. SO
WILL LEAVE THE KICT TAF DRY FOR NOW.
WIND SHIFT ASSOCIATED WITH THE ACTUAL FRONTAL BOUNDARY IS EXPECTED
TO MOVE INTO KRSL/KSLN BETWEEN 06-09Z/WED....SO WILL SHIFT THE WINDS
AROUND TO THE NW AFTER THE FRONT MOVES IN WITH GUSTS TO 25 KTS
POSSIBLE AFTER FRONTAL PASSAGE.
KETCHAM
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 70 78 52 71 / 50 30 10 10
HUTCHINSON 67 74 51 69 / 80 20 10 10
NEWTON 68 75 51 69 / 70 30 10 10
ELDORADO 70 79 52 71 / 60 40 10 10
WINFIELD-KWLD 73 82 54 72 / 30 30 10 10
RUSSELL 63 70 46 64 / 80 20 10 10
GREAT BEND 64 71 48 66 / 80 20 10 10
SALINA 65 71 50 68 / 80 30 10 10
MCPHERSON 67 73 51 68 / 80 30 10 10
COFFEYVILLE 74 87 55 74 / 40 50 10 10
CHANUTE 73 82 54 72 / 50 50 10 10
IOLA 72 81 54 71 / 50 50 10 10
PARSONS-KPPF 74 85 54 73 / 40 50 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 9, 3:28 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
428 PM CDT TUE SEP 9 2014
KSZ032-033-047>053-067>072-082-083-091>096-098>100-102130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
428 PM CDT TUE SEP 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS
THROUGH THE LATE EVENING HOURS. HAIL UP TO THE SIZE OF HALF
DOLLARS AND DAMAGING WINDS AROUND 65 MPH WILL BE POSSIBLE...MAINLY
FOR LOCATIONS NORTHWEST OF A SALINA TO HUTCHINSON LINE.
VERY STRONG SOUTH WINDS WILL AFFECT SOUTH CENTRAL KANSAS THROUGH
THE EVENING HOURS...PLEASE SEE LATEST WIND ADVISORY FOR MORE
DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM CHANCES WILL LINGER OVER MAINLY SOUTHEAST
KANSAS THROUGH EARLY WEDNESDAY...AS THE COLD FRONT EXITS RAPIDLY
TO THE SOUTHEAST.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Sep 9, 3:56 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
456 PM CDT TUE SEP 9 2014
KSZ032-092230-
RUSSELL-
456 PM CDT TUE SEP 9 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 530 PM CDT
* AT 454 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF GALATIA...OR 12
MILES SOUTHWEST OF RUSSELL...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...BUNKER HILL...DORRANCE...RUSSELL AIRPORT AND WILSON LAKE.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3901 9852 3872 9852 3869 9903 3890 9904
TIME...MOT...LOC 2156Z 242DEG 28KT 3874 9893
LAWSON
Event by event
7 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Russell
- When
- September 9, 4:12 PM CST
- Where
- Russell County, 0.69 mi ENE of (Rsl)russell Muni Ar
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.875, -98.809
Empty tanks were blown around and a hanger door was blown off its track.
Thunderstorm Wind, Russell
- When
- September 9, 4:13 PM CST
- Where
- Russell County, 0.6 mi ENE of (Rsl)russell Muni Ar
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.873, -98.809
Thunderstorm Wind, Russell
- When
- September 9, 4:27 PM CST
- Where
- Russell County, 3.43 mi NE of (Rsl)russell Muni Ar
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.910, -98.782
The wind was measured at the grain elevator northeast of town.
Hail, Lincoln
- When
- September 9, 4:50 PM CST
- Where
- Lincoln County, Ash Grove
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.170, -98.350
Thunderstorm Wind, Lincoln
- When
- September 9, 4:55 PM CST
- Where
- Lincoln County, 0.87 mi SW of Sylvan Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.010, -98.390
Law enforcement reported the gust.
Hail, Lincoln
- When
- September 9, 5:16 PM CST
- Where
- Lincoln County, 5.53 mi WSW of Barnard
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.160, -98.150
The hail ranged in size from pea to penny size.
Thunderstorm Wind, Barton
- When
- September 9, 8:50 PM CST
- Where
- Barton County, 4.38 mi SW of Galatia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 38.580, -99.020
Law enforcement reported power lines and trees down. Eight outbuildings were also damaged. The home has exterior damage and two vehicles were damaged. Some livestock was also reported missing.
Thunderstorm Wind, Barton
- When
- September 9, 9:13 PM CST
- Where
- Barton County, 4.07 mi NNW of Galatia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Law Enforcement
- Coordinates
- 38.680, -99.010
A few trees were blown over and power lines were knocked down.
Thunderstorm Wind, Russell
- When
- September 9, 9:15 PM CST
- Where
- Russell County, 2.56 mi WSW of Milberger
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.700, -98.960
Power lines were knocked down.
Lightning, Barton
- When
- September 9, 9:40 PM CST
- Where
- Barton County, 1.08 mi E of Hitschmann
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.620, -98.550
Hay bales were struck by lightning and started a fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, September 9 to 12, 2014$4.5 million · 2 in hail · 108 events
- Hail and Damaging Wind in Kansas, September 9, 2014$1.1 million · 1 in hail · 3 events
- Flood and Hail in Nebraska, September 9 to 10, 2014$540,000 · 1 in hail · 14 events
- Tornado and Flash Flood in Nebraska, September 9, 2014$150,000 · EF1 · 10 events
- Damaging Wind in Illinois, September 9, 2014$150,000 · 61 kt wind · 1 event
- Tornadoes and Flash Flooding in Missouri, September 9 to 10, 2014EF1 · 33 events
- Winter Weather and Strong Wind in Montana, September 9 to 12, 2014$51,000 · 4 events
- Damaging Winds in Kansas, September 9, 2014$36,000 · 78 kt wind · 2 events
- Lakeshore Flood and Heavy Rain in Michigan, September 9 to 11, 2014$7,000 · 18 events
- Damaging Winds in Kansas, September 9, 201487 kt wind · 8 events
- Tornado and Flash Flooding in Missouri, September 9 to 10, 2014EF0 · 5 events
- Heavy Snow in Montana, September 9 to 11, 20143 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543355, 543357, 543358, 543359, 543360, 543361, 543362, 543363, 543364, 543365.